Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 122, NWS Norman, OK

April 19, 20164 counties in Texas

NWS Norman, OK issued this severe thunderstorm warning at Apr 19, 2016, 5:55 PM CDT for 4 counties in Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2016, 5:55 PM CDT (22:55 UTC)
Expired
Apr 19, 2016, 7:00 PM CDT
In force
65 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

Counties Baylor County, TX, Foard County, TX, Knox County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 77 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.9 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:04 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Apr 19, 2:04 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
204 PM CDT TUE APR 19 2016

.DISCUSSION...
RAIN AND THUNDERSTORM CHANCES TONIGHT REMAIN THE PRIMARY FORECAST
CONCERN.

CURRENTLY... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE
TO DEVELOP OVER THE PANHANDLES... AND THROUGH 19Z... HAVE BEGUN TO
SLOWLY MOVE INTO WESTERN OKLAHOMA. THIS ACTIVITY CONTINUES TO
DEVELOP ALONG/AHEAD OF THE MID-LEVEL THETA-E AXIS TIED TO THE
850/700MB FRONT/TROUGH. INCREASED ISENTROPIC ASCENT ACROSS WESTERN
NORTH TEXAS INTO SOUTHWESTERN OKLAHOMA WILL CONTINUE TO INCREASE
THROUGH THE LATE AFTERNOON AND EVENING AS A SHORT WAVE TROUGH ROUNDS
THE BASE OF THE PARENT LOW... SWINGING OFF THE LLANO ESTACADO
THROUGH THE AFTERNOON. INCREASED CONVECTION FROM THIS FEATURE BEGAN
TO MATERIALIZE JUST OFF THE CAPROCK THROUGH 18Z NEAR AND AROUND
LUBBOCK. AS MENTIONED BY MCD 417 FROM THE STORM PREDICTION CENTER...
SOME BREAKS/THINNING OF CLOUD COVER OVER WESTERN NORTH TEXAS TOWARDS
THE CAPROCK HINT AT POTENTIAL SUBTLE DESTABILIZATION OVER THE NEXT
FEW HOURS. A TROPICAL LIKE AIRMASS... DEW POINTS ACROSS THE REGION
REMAIN WELL INTO THE MID TO UPPER 50S... NEARING 60 IN SOME
LOCATIONS ON THE WEST TEXAS MESONET. FROM BUFR SOUNDINGS... A FEW
STRONG THUNDERSTORMS WITHIN THIS REGION OF INCREASED LIFT AND MINOR
INSTABILITY COULD BE CAPABLE OF SEVERE HAIL... UP TO QUARTERS OR
HALF DOLLARS INTO THE EVENING. SOME OF THIS ACTIVITY MAY MOVE INTO
PORTIONS OF WESTERN NORTH TEXAS THROUGH SUNSET.

OVERNIGHT... MESOSCALE GUIDANCE FROM THE RAP/HRRR/HRRRX CONTINUE TO
PROMOTE EXPANSION OF CONVECTION ALONG THE SFC TROUGH/FRONT AS IT
PUSHES EAST/SOUTHEAST ACROSS CENTRAL AND SOUTHERN OKLAHOMA/NORTHERN
TEXAS. THE HRRRX HAS BEEN THE MORE AGGRESSIVE SOLUTION... BUT ITS
TIMING APPEARS IN LINE WITH THE LATEST RUNS OF THE GFS/ECMWF/NAM. OF
NOTE... THE NAM HAD THE MORE AGGRESSIVE PRECIP SOLUTION LAST
NIGHT... WHICH WORKED OUT FAIRLY WELL ACROSS THE SOUTHWEST INTO
NORTH TEXAS. WITH THAT SAID... LIKE THE MIX OF THE MESOSCALE AND
TRADITIONAL GUIDANCE FOR RAIN/THUNDER EVOLUTION OVERNIGHT...
ESPECIALLY THE COVERAGE AND TIMING FROM THE LATEST HRRRX. AT
PRESENT... EXPECT SHOWERS AND THUNDERSTORMS TO BUILD UPSTREAM ALONG
THE FRONT/TROUGH AS A MODEST LLJ DEVELOPS. STILL STRUGGLING TO NAIL
DOWN WHERE THE HIGHEST PRECIP AMOUNTS MAY DEVELOP. CURRENT THOUGHTS
ARE SOMEWHERE FROM NEAR THE RED RIVER IN WESTERN NORTH TEXAS AND
N/NE ALONG THE I-44 CORRIDOR TOWARD THE OKC METRO. ANOTHER AREA OF
HIGHER PRECIP MAY DEVELOP NEAR THE OK/KS BORDER NEAR I-35... NEARER
THE GREATER INFLUENCE FROM THE 500MB SHORT WAVE. WILL HOLD OFF ON
BEING TOO BULLISH WITH PRECIP... WITH THE HIGHEST AMOUNTS BETWEEN A
HALF INCH TO AN INCH OVERNIGHT. WITH THIS IN MIND... DO NOT PLAN ON
MAKING ANY CHANGES TO THE CURRENT FLOOD WATCH.

WEDNESDAY... RAIN CHANCES WILL DECREASE QUICKLY THROUGH THE MORNING
FROM THE WEST TO EAST. OVERNIGHT... IN GENERAL... GUIDANCE CONTINUES
TO DEVELOP AN AREA OF SHOWERS AND THUNDERSTORMS ALONG A LOW/MID-
LEVEL BOUNDARY IN ASSOCIATION WITH ANOTHER SHORT WAVE TROUGH. THE
LATEST GFS IS MUCH MORE AGGRESSIVE WITH THE DEVELOPMENT OF THIS
SHORT WAVE... BUT THE GENERAL PATTERN IS REFLECTED BY OTHER
GUIDANCE. PRECIP CHANCES WILL THEN INCREASE LATE WEDNESDAY INTO
THURSDAY MORNING ACROSS SOUTHWESTERN OKLAHOMA AND WESTERN NORTH
TEXAS.

THURSDAY INTO THE WEEKEND... LINGERING SHOWERS WILL REMAIN AFTER THE
BULK OF PRECIP FINALLY EXITS TO THE E/SE THROUGH THURSDAY EVENING.
EXPECT DRY CONDITIONS FROM FRIDAY INTO SUNDAY AS A RIDGE BUILDS OVER
THE SOUTHERN PLAINS. OPPOSED TO YESTERDAY... THE GFS AND ECMWF ARE
NOW IN GENERAL AGREEMENT WITH THE NEXT INCOMING TROUGH SUNDAY...
WHILE THE CANADIAN REMAINS A STARK OUTLIER. FOLLOWING THE
CONSISTENCY OF THE GFS/ECMWF... A 500MB TROUGH WILL LIFT N/NE ALONG
THE CENTRAL ROCKIES... RESULTING IN A SURFACE TROUGH MOVING INTO THE
SOUTHERN PLAINS SUNDAY EVENING. IN RESPONSE... PRECIP CHANCES WILL
INCREASE LATE IN THE WEEKEND... MOST LIKELY SUNDAY EVENING AND
OVERNIGHT.

KURTZ

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  53  73  52  73 /  70  10  20  30
HOBART OK         50  73  51  73 /  70  10  30  30
WICHITA FALLS TX  54  75  55  75 /  70  20  40  40
GAGE OK           45  71  47  73 /  60  10  20  10
PONCA CITY OK     50  73  49  73 /  70  20  10  20
DURANT OK         59  76  58  74 /  60  40  30  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR OKZ023>025-027>030-
     035>042-044>046-050.

TX...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR TXZ083-085-086-090.

&&

09/04
Hazardous weather outlook, Apr 19, 5:41 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
541 PM CDT TUE APR 19 2016

OKZ004>048-050>052-TXZ083>090-202245-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
541 PM CDT TUE APR 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
SOME STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH THIS EVENING IN
SOUTHWEST OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS... GENERALLY
SOUTHEAST OF A LINE FROM HOLLIS TO WEATHERFORD... AND SOUTHWEST OF
A LINE FROM WEATHERFORD TO PAULS VALLEY... AND THEN WEST OF A LINE
FROM PAULS VALLEY AND WALTERS OKLAHOMA. LARGE HAIL UP TO 2 INCHES
AND WIND GUSTS UP TO 70 MPH ARE THE MAIN CONCERNS. THE SEVERE
POTENTIAL WILL DECREASE LATE THIS EVENING.

.HEAVY RAINFALL...
HEAVY RAINFALL WILL BE POSSIBLE IN SOME AREAS THROUGH EARLY
WEDNESDAY. SOME LOCATIONS COULD RECEIVE ANOTHER ONE TO TWO INCHES
OF RAINFALL... ESPECIALLY ACROSS PORTIONS OF SOUTHWESTERN AND
CENTRAL OKLAHOMA. A FLOOD WATCH IS IN EFFECT.

.RIVER FLOODING...
HEAVY RAINFALL SINCE SATURDAY HAS ELEVATED LEVELS OF SEVERAL
RIVERS IN SOUTHERN OKLAHOMA AND NORTHERN TEXAS INTO FLOOD. DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD...AND CERTAINLY DO
NOT DRIVE AROUND BARRICADES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.HEAVY RAINFALL...
FLASH FLOODING WILL REMAIN POSSIBLE ACROSS SOUTHERN AND CENTRAL
OKLAHOMA...AND PORTIONS OF WESTERN NORTH TEXAS WEDNESDAY
AS HEAVY RAINFALL CONTINUES OVER THE REGION.

.RIVER FLOODING...
MANY RIVERS ACROSS SOUTHERN OKLAHOMA AND NORTHERN TEXAS WILL
LIKELY REMAIN ABOVE FLOOD STAGES THROUGH WEDNESDAY.

.THUNDERSTORMS...
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH EARLY THURSDAY.
THUNDERSTORM CHANCES WILL RETURN TO THE REGION SUNDAY AND MONDAY.
SEVERE STORMS APPEAR POSSIBLE DURING THIS TIME.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Apr 19, 4:04 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
404 PM CDT TUE APR 19 2016

OKZ014-016-021-022-192130-
ROGER MILLS OK-CUSTER OK-BECKHAM OK-WASHITA OK-
404 PM CDT TUE APR 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROGER MILLS...
SOUTHWESTERN CUSTER...NORTHEASTERN BECKHAM AND NORTHWESTERN WASHITA
COUNTIES UNTIL 430 PM CDT...

AT 401 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ELK CITY...
MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
ELK CITY...CANUTE...BUTLER...FOSS...FOSS RESERVOIR AND STAFFORD.

LAT...LON 3570 9924 3560 9908 3545 9907 3535 9949
      3548 9955
TIME...MOT...LOC 2101Z 241DEG 27KT 3545 9943

KURTZ
Special weather statement, Apr 19, 4:46 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
446 PM CDT TUE APR 19 2016

OKZ036-TXZ083-084-087-192215-
JACKSON OK-KNOX TX-HARDEMAN TX-FOARD TX-
446 PM CDT TUE APR 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...
NORTHWESTERN KNOX...HARDEMAN AND FOARD COUNTIES UNTIL 515 PM CDT...

AT 444 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
5 MILES NORTHWEST OF SWEARINGEN TO 5 MILES SOUTHEAST OF PADUCAH TO 3
MILES NORTHEAST OF GROW TO NEAR GUTHRIE...MOVING EAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
QUANAH...CROWELL...BENJAMIN...ELDORADO...TRUSCOTT...GOODLETT...MARGARET...
GILLILAND...MEDICINE MOUND...LAZARE AND COPPER BREAKS STATE PARK.

LAT...LON 3419 10005 3423 10004 3424 10001 3423 10000
      3441 10000 3450 9959 3400 9956 3381 9958
      3355 9965 3355 9999 3383 10000 3384 10005
TIME...MOT...LOC 2144Z 267DEG 33KT 3419 10022 3397 10022 3383 10025
3366 10031

KURTZ
Special weather statement, Apr 19, 5:24 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CDT TUE APR 19 2016

OKZ016-017-023-192300-
CADDO OK-CUSTER OK-BLAINE OK-
524 PM CDT TUE APR 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CADDO...SOUTHEASTERN
CUSTER AND SOUTHWESTERN BLAINE COUNTIES UNTIL 600 PM CDT...

AT 522 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ARAPAHO...
MOVING EAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
WEATHERFORD...HYDRO...ARAPAHO AND CUSTER CITY.

LAT...LON 3548 9894 3562 9898 3580 9852 3570 9842
      3554 9842
TIME...MOT...LOC 2222Z 252DEG 31KT 3557 9889

KURTZ
Local storm report, Apr 19, 5:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
539 PM CDT TUE APR 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             TRUSCOTT                33.75N 99.81W
04/19/2016  E1.50 INCH       KNOX               TX   PUBLIC

            PUBLIC REPORT OF PINGPONG BALL SIZED HAIL FAILING IN
            TRUSCOTT

&&

ADL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 1:01 AM CDTAreal Flood AdvisoryOUNCotton, Tillman3 hr
Apr 19, 1:40 AM CDTFlash Flood WarningOUNTillman3 hr
Apr 19, 3:00 AM CDTAreal Flood AdvisoryOUNComanche, Cotton, Jefferson, Stephens3 hr
Apr 19, 3:59 AM CDTFlash Flood WarningOUNCotton3 hr
Apr 19, 4:22 AM CDTFlood WatchOUNCaddo, Canadian, Carter, Cleveland, Comanche, Cotton and 13 more20 hr
Apr 19, 4:37 AM CDTAreal Flood AdvisoryOUNCarter, Garvin, Grady, Jefferson, McClain, Murray and 1 more3 hr
Apr 19, 10:16 AM CDTRiver Flood WarningOUNPottawatomie, Seminole25 hr
Apr 19, 4:04 PM CDTSpecial Weather StatementOUNCuster26 min
Apr 19, 5:24 PM CDTSpecial Weather StatementOUNCuster36 min
Apr 19, 5:41 PM CDTAreal Flood AdvisoryOUNHarmon, Jackson3 hr
Apr 19, 5:47 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman43 min
Apr 19, 6:13 PM CDTAreal Flood AdvisoryOUNComanche, Greer, Jackson, Kiowa, Tillman3 hr
Apr 19, 6:33 PM CDTSpecial Weather StatementOUNTillman27 min
Apr 19, 6:54 PM CDTSpecial Weather StatementOUNComanche51 min
Apr 19, 6:59 PM CDTAreal Flood AdvisoryOUNComanche, Cotton, Stephens, Tillman3 hr
Apr 19, 2:16 PM CDTRiver Flood WarningOUNWichita, Wilbarger66 hr
Apr 19, 4:46 PM CDTSpecial Weather StatementOUNFoard, Hardeman, Knox29 min
Apr 19, 5:06 PM CDTSevere Thunderstorm WarningOUNFoard, Knox54 min
Apr 19, 6:51 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.